Alert archive / Connecticut / Flash Flood Warnings in 2019
Flash Flood Warning 26, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 17, 2019, 1:47 PM EDT for Southeastern Connecticut Planning Region, Connecticut. It was in force for 118 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2019, 1:47 PM EDT (17:47 UTC)
- Expired
- Aug 17, 2019, 3:45 PM EDT
- In force
- 118 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Boston radar (KBOX), 86 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 3:30 PM EDT | FLASH FLOOD | North Stonington, CT | STREET FLOODING WITH WATER OVER THE TOPS OF WHEELS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 59 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 5.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 898 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 462 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted.
189
WGUS51 KOKX 171747
FFWOKX
CTC011-171945-
/O.NEW.KOKX.FF.W.0026.190817T1747Z-190817T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
147 PM EDT Sat Aug 17 2019
The National Weather Service in Upton NY has issued a
* Flash Flood Warning for...
Southeastern New London County in southern Connecticut...
* Until 345 PM EDT.
* At 146 PM EDT, Doppler radar indicated slow moving thunderstorms
producing heavy rain across the warned area. One to two inches of
rain have already fallen. Flash flooding is expected.
* Some locations that will experience flooding include...
Groton, Mystic, Ledyard, Griswold, Preston, Voluntown, North
Stonington and Pawcatuck.
LAT...LON 4142 7180 4142 7182 4141 7184 4138 7183
4136 7184 4134 7183 4132 7185 4132 7187
4133 7188 4133 7189 4131 7194 4142 7207
4164 7182 4164 7179
$$
PW2 follow-up statements
486
WGUS71 KOKX 171821
FFSOKX
Flash Flood Statement
National Weather Service New York NY
221 PM EDT Sat Aug 17 2019
CTC011-171945-
/O.CON.KOKX.FF.W.0026.000000T0000Z-190817T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
New London CT-
221 PM EDT Sat Aug 17 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR
SOUTHEASTERN NEW LONDON COUNTY...
At 220 PM EDT, Doppler radar indicated slow moving thunderstorms
producing heavy rain across the warned area, drifting east.
Additional showers are approaching the warning area from the south,
eastern Long Island Sound. This could exacerbate any flooding. Up to
two inches of rain have already fallen. Flash flooding is expected.
Some locations that will experience flooding include...
Groton, Mystic, Ledyard, Griswold, Preston, Voluntown, North
Stonington and Pawcatuck.
LAT...LON 4142 7180 4142 7182 4141 7184 4140 7184
4139 7183 4136 7184 4134 7183 4132 7185
4132 7187 4133 7188 4133 7189 4131 7194
4142 7207 4164 7182 4164 7179
$$
PW327
WGUS71 KOKX 171937
FFSOKX
Flash Flood Statement
National Weather Service New York NY
337 PM EDT Sat Aug 17 2019
CTC011-171946-
/O.EXP.KOKX.FF.W.0026.000000T0000Z-190817T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
New London CT-
337 PM EDT Sat Aug 17 2019
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN NEW LONDON COUNTY WILL
EXPIRE AT 345 PM EDT...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 4142 7180 4142 7182 4141 7184 4140 7184
4139 7183 4136 7184 4134 7183 4132 7185
4132 7187 4133 7188 4133 7189 4131 7194
4142 7207 4164 7182 4164 7179
$$
PWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 12:18 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 17, 12:18 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service New York NY 1218 PM EDT Sat Aug 17 2019 .SYNOPSIS... A frontal boundary remains stalled to the south of the region with high pressure to the northeast. A trough of low pressure will develop to the west on Sunday followed by a weak cold front Monday night. This boundary dissipates over the area on Tuesday, although another cold front approaches Wednesday and moves through Wednesday night. High pressure then builds in for the remainder of the week. && .NEAR TERM /THROUGH TONIGHT/... Highest coverage of showers remains over eastern locations. A shower or thunderstorm could develop at anytime this afternoon across the region. Much of the area now observing sunshine. Any lingering low clouds across the region are expected to lift and dissipate as the afternoon progresses given time of year. A slight increase in coverage of showers and thunderstorms is expected, especially NW locations, late this afternoon and evening closer to upper shortwave, increased lift. As instability wanes, thunder chances will lower overnight. Temperatures, except eastern LI and SE CT under ovc skies, have risen to the upper 70s/lower 80s. With plenty of clouds tonight and continued light onshore flow, temps will not vary much, upper 60s to lower/mid 70s. There is a moderate risk for the development of rip currents at Atlantic Ocean beaches this afternoon and into this evening. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... A stationary front will remain just to the south of the region for the second half of the weekend with high pressure building to the south and west. This will result in a hot and humid air mass building into the start of next week, as southwest flow returns. On Sunday, temperatures across northeast NJ will touch 90 with highs across NYC metro in the upper 80s, with cooler temps along the coast. Max heat index values will be in the a few degrees higher than the air temperature. Scattered showers and thunderstorms may develop once again Sunday afternoon as a trough sets up west of NYC. Overnight low temperatures will be in the in the low to mid 70s, which is about 5 to 7 degrees above normal. There is a low risk for the development of rip currents at Atlantic Ocean beaches Sunday. && .LONG TERM /MONDAY THROUGH FRIDAY/... Hot, humid and somewhat unsettled weather will continue for the first half of next week. NWP is in good agreement with the overall upper pattern across North America during the long term period, with Bermuda high pressure remaining in place resulting in gradually rising heights rising across the Northeast into early next week. Currently, the hottest day appears to be Monday with widespread upper 80s to lower 90s, mid 90s in urban NE NJ. Dewpoints in the 70s will yield heat index values in the mid to upper 90s, possibly reaching 100 in NE NJ. With heat index values forecast to remain below 95 both Sunday and Tuesday, it looks that we will remain below Heat Advisory criteria, but it will be something to watch with subsequent updates. A weak cold front approaching on Mon could then trigger isolated showers/storms Mon aftn/eve. This boundary moves into the area Mon night so have kept the low chc during this time although tstms may be nil. It dissipates over the area on Tue although a shortwave lifting up the east coast and a digging trough to the west is expected to trigger additional showers and tstms on Wed. The former piece of energy may pass far enough east to keep that activity offshore, but pre-frontal convection is possible during the aftn/eve. This stronger front moves through Wed night bringing and end to the showers/tstms and a more comfortable airmass as high pres builds from the Great Lakes through Fri. Temps are expected to be near to slightly below normal levels Thu and Fri. && .AVIATION /16Z SATURDAY THROUGH WEDNESDAY/... High pressure east of the New England coast will remain in control through the weekend. Improving flight categories expected late this morning into afternoon, however the degree of improvement and timing are only with moderate confidence at most. Categories may fluctuate back and forth to mostly VFR/MVFR at most terminals, but are more likely to remain below VFR at KGON and possibly KISP and KBDR as well. There is a low chance of a thunderstorm developing. Winds shift E to SE this afternoon, remaining mostly 5-10 kt. .OUTLOOK FOR 12Z SUNDAY THROUGH WEDNESDAY... .Sunday...Chance of mainly afternoon and evening showers and thunderstorms. Best chance north and west of the NYC terminals. MVFR/IFR ceilings improving through the morning. .Monday...Mainly VFR. Slight chance shower or thunderstorm. .Tuesday-Wednesday...Mainly VFR. Chance showers or thunderstorms. && .MARINE... A generally weak pressure gradient will keep seas below 5 ft into the early week. Winds and ocean seas then begin to increase by Wednesday in advance of a cold front, with seas reaching SCA levels by Wednesday night. && .HYDROLOGY... No hydrologic impacts are expected at this time through the forecast period. && .EQUIPMENT... NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off the air. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...CB/24 NEAR TERM...PW SHORT TERM...CB LONG TERM...CB/24 AVIATION...JC/MD/DW MARINE...CB/24/PW HYDROLOGY...CB/24 EQUIPMENT...
Hazardous weather outlook, Aug 17, 3:21 AM EDT, 10 hours 26 minutes before
Hazardous Weather Outlook National Weather Service New York NY 321 AM EDT Sat Aug 17 2019 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-180730- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 321 AM EDT Sat Aug 17 2019 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ330-335-338-340-345-350-353-355-180730- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 321 AM EDT Sat Aug 17 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 17, 1:45 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service New York NY
145 PM EDT Sat Aug 17 2019
CTZ008-012-171830-
Southern New London-Northern New London-
145 PM EDT Sat Aug 17 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN NEW LONDON
COUNTY...
At 145 PM EDT, a strong thunderstorm was located near Mystic, moving
northeast at 5 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Groton, Ledyard, Griswold, Preston, Voluntown, North Stonington and
Pawcatuck.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4142 7180 4142 7182 4141 7184 4137 7183
4132 7193 4144 7205 4161 7179
TIME...MOT...LOC 1745Z 239DEG 6KT 4141 7191
PWThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 1:24 PM EDT | Areal Flood Advisory | OKX | Southeastern Connecticut Planning Region | 2 hr |
| Aug 17, 1:45 PM EDT | Special Weather Statement | OKX | 45 min |
Nearby
Flash Flood Warnings in Connecticut, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.